Hail, Clark
- When
- March 31, 2:49 PM CST to 2:56 PM CST
- Where
- Clark County, 8.44 mi WNW of Chambersburg
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.580, -91.940
Widespread showers and storms were seen through March 31, with one severe storm that tracked through southeast Iowa, northeast Missouri, and through central Illinois. This storm was a long lived supercell thunderstorm that produced hail upwards to ping pong ball sized in Macomb Illinois, with tennis ball sized as this storm progressed through central Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Widespread showers and storms were seen through March 31, with one severe storm that tracked through southeast Iowa, northeast Missouri, and through central Illinois. This storm was a long lived supercell thunderstorm that produced hail upwards to ping pong ball sized in Macomb Illinois, with tennis ball sized as this storm progressed through central Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 31, 1:31 PM CST, 1 hour 18 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Quad Cities IA IL 231 PM CDT Sun Mar 31 2024 .KEY MESSAGES... - Severe weather chances are focused in the southern forecast area with hail the main risk through Monday. - Widespread soaking rain through Monday night. - Some transition to mixed rain and snow is possible as the system exits the region Tuesday night with little to no accumulations expected. && .SHORT TERM /THROUGH MONDAY/... Issued at 230 PM CDT Sun Mar 31 2024 East-west frontal boundary will be quasi-stationary from far northern MO to southern IL through Monday. This keeps much of our forecast area on the cool side of the front with strong moisture/warm air advection overrunning the stalled front. This should produce several rounds of showers and scattered elevated thunderstorms with locally heavy rain possible. Any severe threat (mainly hail) should remain in our far southern counties closer to the frontal boundary. However, it appears the more significant severe weather will remain south of the forecast area where the warm sector will exist. Some locations especially south of Hwy 34 may receive 1-2 inches of rain with PWAT's over an inch and repeating storms. Lows tonight will range from the upper 30s north to the mid 40s south. Highs on Monday ranging from the upper 40s north to the mid 50s south. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... Issued at 230 PM CDT Sun Mar 31 2024 Monday night and Tuesday: Widespread rain continues over most of the area as deepening low pressure tracks from the southern Plains to northern Indiana. Below normal temperatures with highs in the mid 40s to around 50. Tuesday night and Wednesday: Potent trough in the southern stream then phases with a potent trough diving southeast out of western Ontario. This transition deepens the cyclone to 985 mb as it pushes to the eastern Great Lakes. Enough colder air wrapping around this deep upper low may produce a mix of rain and snow or changever to all snow later Tuesday night and on Wednesday, but mainly east of the MS River. However, any snow accumulations should be minor, if any. As of now, the bulk of the snow should remain east of the DVN forecast area. Continued cool with highs in the mid to upper 40s. Thursday through Saturday: Global models depict an Omega Block forming with a major trough in the eastern United States, and another in the Rockies. A full-latitude ridge will be centered in the eastern Great Plains. This pattern recognition suggests a dry period for our area with a gradual warming trend. Highs in the 50s late week then lower 60s on Saturday, as the Block shifts slowly eastward. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1212 PM CDT Sun Mar 31 2024 Scattered showers and thunderstorms will develop this afternoon and evening as a warm front sets up south of the area. Persistent moisture advection aloft and a cool low-level air mass will lead to deteriorating ceilings to MVFR/IFR by this evening and tonight. There may be a break in the showers/storms late tonight before another round moves in Monday morning. Surface winds through the period will remain steady out of the E to ENE between 10 - 20 kts with slightly higher gusts. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...None. IL...None. MO...None. && SHORT TERM...Haase LONG TERM...Haase AVIATION...Uttech
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 312 PM CDT Sun Mar 31 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-012015- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 312 PM CDT Sun Mar 31 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TONIGHT Through tonight, the Storm Prediction Center has a Marginal risk (level 1 of 5) for locations along and south of the Interstate 80 corridor. The main risk will be large hail from these elevated thunderstorms. Far southern portions of the area, there is a Slight risk (level 2 of 5). If a warm front can lift farther north then there would be a low threat for damaging wind and isolated tornadoes. Otherwise, scattered thunderstorms elsewhere may produce small hail, frequent lightning and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Monday and Monday night, a Marginal risk for severe storms continues in extreme southern portions of the outlook area, for large hail potential. Otherwise, widespread rain and thunderstorms are expected over much of the outlook area, with rainfall amounts over 1 inch possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through tonight. GENERAL STORM MOTION OF THE DAY: Toward the east at around 45 mph. Haase
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
345 PM CDT Sun Mar 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM Hail Cantril 40.64N 92.07W
03/31/2024 M0.75 Inch Van Buren IA Trained Spotter
Dime to penny size hail.
&&
HaasePreliminary Local Storm Report
National Weather Service Quad Cities IA IL
347 PM CDT Sun Mar 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM Hail 3 W Mount Sterling 40.62N 92.00W
03/31/2024 M0.75 Inch Van Buren IA Trained Spotter
Pea to dime size hail.
&&
HaaseThe Quad Cities radar (KDVN), 162 km away, was scanning. The volume nearest the first event began at 20:49 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166143.